I have several white patches on my face. They are very clearly visible and look like vitiligo. Is there some course of medication to reverse this condition?
The white patches on your face could be the result of partially suppressed skin pigment – melanin – or due to a total loss of melanin leading to complete skin depigmentation. To pinpoint the reason, a detailed history of complaints and a proper dermatological examination is necessary.
However, from your letter I’m assuming you have Vitiligo. The condition is believed to be caused by an autoimmune phenomenon, where melanin cells are destroyed by auto-antibodies produced by one’s immune system. The result could be partial or total loss of pigmentation in the affected areas of the skin. Occurrence of vitiligo increases among individuals suffering from other autoimmune diseases or various types of allergies.
Vitiligo needs to be treated with high-potency topical corticosteroids on the affected areas, twice a day for a minimum period of eight to 10 weeks. But its potential side effect is the thinning of treated areas of the skin, which can also be treated.
However, if there is no significant improvement, then you should consult an experienced dermatologist for UVB therapy.